Pain meds may worsen symptoms of enlarged prostate
NEW YORK |
NEW YORK (Reuters Health) - Common painkillers like ibuprofen and naproxen may act as a double-edged sword when it comes to men's prostate function, according to a report in the Harvard Men's Health Watch.
Recent evidence suggests that drugs such as these, called nonsteroidal anti-inflammatory drugs (NSAID), may lower the risk of developing an enlarged prostate and worsen urinary symptoms in men who already have the condition.
Prostate enlargement, known as benign prostatic hyperplasia (BPH), is common among older men. The condition is unrelated to prostate cancer, but it does cause bothersome symptoms such as frequent urination and difficulty with emptying the bladder completely.
It's known that certain medications, most commonly cold and allergy remedies, can make BPH symptoms worse. Now, a large study in the Netherlands recently implicated NSAIDs as another cause of worsening BPH, according to the Harvard publication.
Using data from 5,900 men age 45 and older, researchers found that men using NSAIDs were twice as likely as non-users to develop acute urinary retention, a sudden inability to empty the bladder.
The findings stand in contrast with those from a recent U.S. study of more than 2,400 men with no history of urological problems. Those who regularly used NSAIDs were less likely to develop BPH.
The seemingly conflicting results may reflect two different actions of NSAIDs, according to the report.
In men who already have BPH, the painkillers may worsen urinary symptoms because they block production of chemicals called prostaglandins; the bladder produces prostaglandins to enhance contractions of surrounding muscles, and blocking this process may make it even harder for men with BPH to empty their bladders.
On the other hand, there's evidence that inflammation contributes to the development of BPH, so NSAIDs may help prevent the condition.
However, younger men should not start popping painkillers to the lower their risk of BPH, according to the Harvard publication. All men should use NSAIDs carefully, following the label directions unless a doctor tells them otherwise.
Men with BPH should pay attention to whether their symptoms increase when taking an NSAID. If this does happen, they should tell their doctor, and possibly switch to acetaminophen (Tylenol) for pain relief.
SOURCE: Harvard Men's Health Watch, September 2007.
- Tweet this
- Share this
- Digg this